CAUTION AND CARING


Today Wally’s neurologist and I had a long discussion about what’s happening with PD patients as their Parkinson’s progresses.

He is reducing or removing Mirapex in his patients’ treatment program because in addition to the compulsive and obsessive behavior that increases over time, he has found that Mirapex is contributing to a patient’s “freezing,” where the patient “locks up” or can’t move. When he took the Mirapex away from one patient who was experiencing “freezing” at an alarming rate, the “freezing” stopped, almost immediately.

Different things can trigger “freezing” for a person with PD such as walking through a very narrow space or feeling crowded. It’s not uncommon for “freezing” to occur while a patient is taking a bath. Looking back on such things, a person with a wacky sense of humor could write a comedy skit, but while you are faced with this dilemma, it is far from funny for both the patient and the caregiver.

Mirapex, like Permax before it, affects the circulation system and can erode the heart valve, so the patient may mimic symptoms of Diabetes where the limbs swell with edema and/or the skin becomes red and flaky and easily infected.

Wally also experienced Dystonia. It became so severe that he explained that he thought his body was going to explode when his muscles spasmed. Sometimes his feet faced each other when the contortion was severe. Removing Mirapex from his treatment has seen the end of his Dystonia.

The neurologist and I agreed that all drugs must be viewed with an eye on their toxicity. Everything including Sinemet at first seems to act like a miracle, but the basic effectiveness of any of the Dopamine replacement and enhancement drugs may only be within a five-year range. After that, increasing dosages enhances the side effects and augments toxic impact. Patients believe that the drugs are helping because there is the span of relief after receiving the drugs on schedule before the relief wears off and the patient is anxiously waiting for the next round of pills. This describes what happens to a person addicted to drugs, so that fallout cannot be dismissed with the use of these PD medicines as well.

As these results become more common in the medical field, don’t be alarmed if your neurologist advises cutting back on meds rather than increasing them. A doctor’s aim is still to try and give the PD patient the best quality of life possible, but it’s becoming increasingly clear, more of the same meds are not the answer. Even meds to offset side effects of a drug program may lose their effectiveness and end up causing further problems. No one’s sure because newer drugs are being released without long-term studies, thus the patients themselves become part of the experiment as PD progresses from person to person.

I wish I had answers for caregivers who are left feeling helpless as they watch their loved ones live with PD, and as one commented on our wall, the changes in the person she loves is driving her crazy. All of us who are caregivers understand her frustration and repressed anger.

What is the breaking point for the caregiver? Each is human, not superhuman, and what is demanded of caregivers becomes a superhuman expectation that few can meet. Even the strongest of the strong have breaking points. The neurologist repeated to me today, “None of this is your fault, so you must not blame yourself.” But, we’re talking about a person we love. Even if we rationally see that “it’s not our fault,” it’s impossible to pretend it doesn’t matter.

Advertisements

About Bonnie Toews and John Christiansen

Bonnie's Blog Posts invite our readers and free spirits everywhere to share life's adventures with us. I talk about writing my novels, reading books, chatting with other writers and John's and my journeys around the world. We welcome your anecdotes to our experiences and discussions.
This entry was posted in Homecoming Vets and tagged . Bookmark the permalink.

2 Responses to CAUTION AND CARING

  1. Anonymous says:

    Hi BonnieI have been following Bob Blog on positively parkinsons and came across your blog. My husband John was diagnosed three years ago, so of course my fears of what lies ahead for us both. He has no fears and really does not accept that his life will or has changed, however, over the past number of years, I am noticing that my load has slowly but steadily increased. We have 3 teenage daughters and have had a huge emotional load dealing with their quest for independence. I don't know the road that lies ahead, and have been working hard to ensure that we can have as comfortable life as possible. terra

  2. Bonnie Toews says:

    Terra, I honestly don't know which is the better path. Each patient with Parkinson's disease is not the same as the next. Parkinson's is not like cancer, however. You can't beat it because you believe it's not there. Michael Fox tried that route. However, each person faces things when they have to. Most women do try to anticipate things so they are prepared ahead. To know the ending at the beginning can be very depressing. My blog does begin at the beginning, and we are now dealing with the end stages. I see that you are trying to make life as comfortable as possible for you and your family. If you have teenage daughters, you can't be very old so I'm assuming your husband has young onset Parkinson's. That can be more aggressive with its progression, and you need to be aware of the drugs used for treatment and the effects they cause. I know some military chaps who are refusing to go on PD drugs until they absolutely have to and are managing the early stages of their disease with natural means — diet, exercise and rest — but to follow this course they have faced they have the disease. They are taking responsibility for their condition. This is important because only they know when they re under too much stress and what they have to do to alleviate the symptoms. You will find that your husband can handle less and less stress well — he may become anxious about quite simple activities. People with PD lose the ability to multi-task and can only focus on one activity at a time. Ironically, it's high-energy multi-taskers who often develop the disease. Between Bob's blog and mine, there are many resources you can explore when you are ready to do it. In some of my early blogs, I explain about how the house has to be adapted to accommodate the disease. Stay in touch. My prayers go with you.Bonnie

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s